Wisconsin, 2001

Lightning Strike in Wisconsin, June 18, 2001

June 18, 2001 · NWS MKX · 1 event in 1 county or zone

Intense, frequent lightning strikes accompanied thunderstorms moving through the city of Fond du Lac. Several power poles and lines were downed by the lightning strikes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Intense, frequent lightning strikes accompanied thunderstorms moving through the city of Fond du Lac. Several power poles and lines were downed by the lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 18, 1:48 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 18, 1:48 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION  ...UPDATED...
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
248 PM CDT MON JUN 18 2001

FORECAST FOCUS ON POSSIBLE SEVERE WEATHER AND FLOODING TONIGHT.

MODELS BACKING OFF ON PRECIPITATION AGAIN. THEY ALL SEEM TO KEY IN
ON THE FACT THAT THE ATMOSPHERE WILL BE TOO CAPPED TO FIRE OFF ANY
CONVECTION THIS EVENING AND TONIGHT. APPEARS BEST CHANCE FOR
PRECIPITATION WILL BE TO THE NORTH WITH THE NOSE OF THE LOW LEVEL
JET TO OUR NORTH AND EAST. THERE IS ALSO NO 500MB VORTICITY MAX IN
THE VICINITY. MODELS PRODUCE PRECIPITATION TO OUR NORTH AND
NORTHEAST WITH THE LOW LEVEL JET AND VORT MAX. WILL DROP THE LIKELY
PREIPITATION WORDING AND BRING IT BACK TO CHANCY. HOWEVER IF
CONVECTION DOES FIRE IT WILL MOST LIKELY BE SEVERE SO WILL KEEP
SEVERE WORDING.

HOWEVER WILL DROP HEAVY RAIN WORDING AND WILL NOT ISSUE A FLASH
FLOOD WATCH BASED ON THE LOWER CHANCES OF PRECIPITATION WITH THE
BEST PRECIPITATION TO THE NORTH.

PRECIPITATION COULD ALSO COME ALONG OF AND AHEAD OF THE COLD FRONT
AS IT MAKES ITS WAY INTO SOUTH CENTRAL WISCONSIN LATE TONIGHT. WILL
KEEP CHANCES IN FOR TUESDAY AS THE FRONT SLOWLY MOVES THROUGH
SOUTHERN WISCONSIN BY TUESDAY AFTERNOON. HOWEVER THESE NUMBERS
APPEAR TO BELOW FLASH FLOOD GUIDENCE. TEMPERATURES IN THE EAST WILL
BE WARMER DUE TO THE LATER PASSAGE OF THE COLD FRONT ON TUESDAY.

TUESDAY NIGHT AND WEDNESDAY SHOULD BE RELATIVELY DRY AS A WEAK HIGH
PRESSURE BUILDS IN OVER SOUTHERN WISCONSIN.

WILL PUT CHANCES FOR PRECIPITATION IN FOR WEDNESDAY NIGHT AS A 20
UNIT 500MB VORT MAX MOVES THROUGH THE CWA. A FEW MORE VORT MAXS
MOVING THROUGH THE AREA WILL MEAN A CHANCE FOR SHOWERS ON THURSDAY.

TEMPERATURES WILL SLOWLY WARM UP THROUGH THE WEEK WITH A
REINFORCING HIGH SETTLING IN OVER THE AREA. THE WEEKEND LOOKS TO BE
WARM WITH NO PRECIPITATION EXPECTED UNTIL NEXT MONDAY.

COORDINATION WITH ARX...GRB.

.MKX...NONE.

KURIMSKI

In the hours before

Special weather statement, Jun 18, 10:00 AM CST, 5 hours 30 minutes before
WIZ046-047-051-052-056>060-062>072-182100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1100 AM CDT MON JUN 18 2001

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. THE MAIN THREAT IS FOR LARGE HAIL AND DAMAGING WINDS.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

DISCUSSION...
A WARM FRONT ACROSS SOUTHERN WISCONSIN WILL PUSH SLOWLY NORTHWARD
THIS AFTERNOON. THE FRONT WILL ACT AS A FOCUS FOR SEVERE THUNDERSTORM
DEVELOPMENT AS IT INTERACTS WITH WARM...MOIST...UNSTABLE AIR OVER THE
AREA LATE THIS AFTERNOON. ADDITIONAL THUNDERSTORMS WILL DEVELOP LATE
TONIGHT ALONG THE COLD FRONT AS IT PUSHES THROUGH SOUTHERN
WISCONSIN...THESE THUNDERSTORMS MAY ALSO BE SEVERE.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

OUTLOOK FOR TUESDAY...
NO SEVERE THUNDERSTORMS ARE EXPECTED.

KURIMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Fond du Lac

When
June 18, 3:30 PM CST to 3:40 PM CST
Where
Fond du Lac County, Fond du Lac
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256571.